MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0204
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/28/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left middle cerebral artery (mca) using penumbra smart coils (smart coil), a penumbra smart coil handle (handle), a non-penumbra microcatheter, a guidewire, and a stent device.During the procedure, the physician successfully implanted a smart coil in the aneurysm using the microcatheter.The second smart coil was advanced in the target location using the microcatheter and the physician attempted to detach it using the handle; however, the smart coil failed to detach.The physician then made multiple attempts to detach the smart coil using the handle and by manually detaching it using medical clamps but were unsuccessful.Therefore, the smart coil was removed.Next, the physician implanted the next smart coil in the aneurysm using the microcatheter.The next smart coil was then advanced in the aneurysm using the microcatheter and the physician attempted to detach it using the handle; however, the smart coil failed to detach.Therefore, the physician manually detached the smart coil using medical clamps.Another smart coil was then advanced in the aneurysm using the microcatheter and the physician attempted to detach it using the handle; however, the smart coil failed to detach.The physician then made multiple attempts to detach it using the handle and by manually detaching it using medical clamps but were unsuccessful.Therefore, the physician decided to remove the smart coil.While retracting the smart coil, the smart coil unintentionally detached with half of the smart coil outside the aneurysm.The physician then used a microwire to successfully push half of the smart coil back into the aneurysm.Subsequently, the microcatheter prolapsed back deploying some of the smart coil into the mca artery.Consequently, the smart coil was restricting flow to the m2 branches of the mca.Therefore, the physician implanted a stent to tack down the smart coil in the mca that restored the flow to the m2 branches.The procedure ended at this point.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15100746
Report Number3005168196-2022-00353
Device Sequence Number17499710
Product Code HCG
UDI-Device Identifier00814548015286
UDI-Public814548015286
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/25/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number400SMTXSFT0204
Device Lot NumberF112082
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/28/2022
Initial Report FDA Received Date07/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/13/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age67 YR
Patient SexMale
Date Report Sent to FDA01/01/2005